Wyoming, 2019

Hail and Damaging Wind in Wyoming, July 5, 2019

July 5, 2019 · NWS UNR · 4 events in 2 counties and zones

Thunderstorms became severe over northeastern Campbell County and tracked east through Crook County. The storms produced large hail and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms became severe over northeastern Campbell County and tracked east through Crook County. The storms produced large hail and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 10:55 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 5, 10:55 AM MST, 1 hour 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1155 AM MDT Fri Jul 5 2019

.DISCUSSION...(Today Through Thursday)
Issued at 351 AM MDT Fri Jul 5 2019

Current surface analysis shows frontal boundary stretched across
NE into far southeast WY and northern CO, with low pressure along
the boundary over northwest CO. Upper level analysis shows main
shortwave ejecting out of British Columbia low is located across
western WY and central MT. Upper energy ahead of this wave is
starting to moving east of the region now, with showers and
isolated storms moving across areas east and southeast of the
Black Hills. This activity has diminished in intensity and will
exit the area early this morning. Regional radars only showing
isolated showers to the west across parts of WY at this time.
Skies are mostly cloudy with temps in the 50s and lower 60s. Winds
are mostly light and variable, except for some stronger gusts
with storms over south central SD.

One more day of active weather is expected, though coverage and
intensity of storms may not be quite as high as the last couple of
days. Frontal boundary will remain south of the forecast area as
surface low moves east along it across southeast WY into the NE
panhandle. Highs will be on the cool side again, upper 60s and 70s.
Upper level shortwave will track east-northeast across WY and MT
into the Dakotas today into tonight. Strongest energy with the wave
is likely to track across southeast MT into ND and northern SD this
afternoon and evening. Will generally keep the highest POPs from far
northeast WY and the Black Hills to northwest SD during the PM
hours. As far as the severe wx threat is concerned, the best
instability will be across the Black Hills area to south central SD
later today and this evening, MLCAPE of 1000 to 2000 j/kg, with the
most favorable shear across far southern SD in closer vicinity to
the boundary. Though not quite as significant as yesterday, these
are more than sufficient for potential severe storms with large hail
and strong wind gusts, especially with the stronger forcing aloft.
Timing looks to mainly be from mid afternoon through mid evening
from northeast WY to much of western and south central SD. Some of
the latest convective models are showing the potential for a few
discrete supercells developing in the afternoon, with the potential
for a line of storms by evening across parts of western SD. The
threat for a tornado looks rather low, but cannot rule it out with
the forecast shear from northeast WY to southwest SD. Activity
should diminish in intensity and exit overnight as the shortwave
moves east-northeast of the region, with temps dropping into the 50s
and lower 60s by Sat morning.

The weekend will be drier and eventually warmer, especially by
Sunday, as weak ridging tries to develop over the high plains.
Thunderstorm activity should generally be isolated to widely
scattered each day, with Sunday potentially the drier day of the
two. However, any storms that develop have the potential to be on
the stronger side later in the day as forecast instability remains
on the high side. Shear looks to be less favorable for supercells,
but sufficient CAPE would support at least the potential for strong
to marginally severe storms if they develop.

A more seasonable pattern looks to develop for much of next week as
Pacific NW upper low dissipates and an area of high pressure aloft
eventually develops over the central US. This will bring temps
closer to average for the first half of the week, with near to above
average temps more likely toward the end of the week. Some
thunderstorms are possible early in the week as the pattern
transitions, but a mostly dry pattern could develop toward the end
of the week if the high builds far enough north across the Plains.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1150 AM MDT Fri Jul 5 2019

VFR to MVFR ceilings can be expected this afternoon. Thunderstorms
will move across the area from west to east this afternoon and
evening, possibly impacting KGCC early this afternoon, and KRAP
late this afternoon. Winds will back NE behind a surface trough
this evening, likely supporting MVFR cigs across western SD
overnight in upslope flow.

&&

.HYDROLOGY...
Issued at 351 AM MDT Fri Jul 5 2019

Some creeks and rivers continue to run high after the last few
days of rainfall across northeast WY and western SD, especially
across southern portions of northeast WY to south central SD.
Minor flooding is still expected across parts of the White River
over the next few days as water from its tributaries flow in.
Locally heavy rainfall is possible with stronger storms this
afternoon and evening, especially from the Black Hills to
northwest SD. A drier pattern will gradually develop over the
weekend into early next week.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
HYDROLOGY...26
Hazardous weather outlook, Jul 5, 4:56 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
556 AM MDT Fri Jul 5 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061200-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
556 AM MDT Fri Jul 5 2019 /656 AM CDT Fri Jul 5 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms today. A few storms may be
strong to severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 5, 11:00 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1200 PM MDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HEAVY RAIN       LEAD                    44.35N 103.77W
07/04/2019  M0.66 INCH       LAWRENCE           SD   PUBLIC

0950 AM     HEAVY RAIN       1 S RENO JUNCTION       43.75N 105.48W
07/04/2019  M0.96 INCH       CAMPBELL           WY   PUBLIC

1016 AM     HEAVY RAIN       1 ENE ROCHFORD          44.13N 103.71W
07/04/2019  M0.70 INCH       PENNINGTON         SD   PUBLIC

            FELL IN 30 MINUTES

1048 AM     HEAVY RAIN       3 NNE JOHNSON SIDING    44.13N 103.42W
07/04/2019  M1.29 INCH       PENNINGTON         SD   TRAINED SPOTTER

1127 AM     HEAVY RAIN       1 WNW HOOVER            45.11N 103.28W
07/04/2019  M0.75 INCH       BUTTE              SD   CO-OP OBSERVER

0155 PM     FLOOD            3 S SWETT               43.13N 101.95W
07/04/2019                   BENNETT            SD   EMERGENCY MNGR

            1 ROAD WASHED OUT NEAR 208TH AVE AND 295TH ST. LITTLE
            WHITE RIVER RISING QUICKLY.

0358 PM     HAIL             6 W OSHOTO              44.60N 105.07W
07/04/2019  E1.75 INCH       CROOK              WY   PUBLIC

0452 PM     HAIL             2 S HULETT              44.65N 104.60W
07/04/2019  E1.00 INCH       CROOK              WY   PUBLIC

0515 PM     TSTM WND GST     14 W WRIGHT             43.75N 105.78W
07/04/2019  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            RAIN OVER THE LAST 24 HOURS

0515 PM     HEAVY RAIN       14 W WRIGHT             43.75N 105.78W
07/04/2019  M3.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

            RAIN OVER THE LAST 24 HOURS

0536 PM     HAIL             1 S BELLE FOURCHE       44.66N 103.85W
07/04/2019  E0.75 INCH       BUTTE              SD   SOCIAL MEDIA

0645 PM     HAIL             2 E STURGIS             44.41N 103.47W
07/04/2019  E1.00 INCH       MEADE              SD   STORM CHASER

0655 PM     TSTM WND GST     25 ESE WRIGHT           43.55N 105.09W
07/04/2019  M71 MPH          CAMPBELL           WY   MESONET

            TIME ESTIMATED USING RADAR

0714 PM     HEAVY RAIN       STURGIS                 44.41N 103.51W
07/04/2019  M0.80 INCH       MEADE              SD   TRAINED SPOTTER

            IN 1 HOUR

0745 PM     TSTM WND GST     9 SSW CLARETON          43.58N 104.74W
07/04/2019  E60 MPH          WESTON             WY   TRAINED SPOTTER

0755 PM     TSTM WND GST     6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
07/04/2019  M69 MPH          WESTON             WY   AWOS

0801 PM     HEAVY RAIN       1 E WRIGHT              43.75N 105.48W
07/04/2019  M1.04 INCH       CAMPBELL           WY   PUBLIC

0830 PM     TSTM WND DMG     ROCHFORD                44.12N 103.72W
07/04/2019                   PENNINGTON         SD   TRAINED SPOTTER

            TREES BROKEN AND UPROOTED

0848 PM     FLOOD            ROCHFORD                44.12N 103.72W
07/04/2019                   PENNINGTON         SD   FIRE DEPT/RESCUE

            RAPID CREEK OUT OF IT'S BANKS IN ROCHFORD.

0848 PM     TSTM WND GST     ROCHFORD                44.12N 103.72W
07/04/2019  E60 MPH          PENNINGTON         SD   FIRE DEPT/RESCUE

            RAPID CREEK OUT OF IT'S BANKS IN ROCHFORD.

0900 PM     HAIL             4 S DOWNTOWN RAPID CITY 44.02N 103.24W
07/04/2019  M2.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0900 PM     FLASH FLOOD      DWTN RAPID CITY         44.08N 103.23W
07/04/2019                   PENNINGTON         SD   FIRE DEPT/RESCUE

            MULTIPLE VEHICLES STALLED ON AREA ROADS DUE TO
            FLOODING. SEVERAL WATER RESCUES PERFORMED.

0900 PM     FLASH FLOOD      GALENA                  44.33N 103.65W
07/04/2019                   LAWRENCE           SD   LAW ENFORCEMENT

            LANDSLIDE ON GALENA ROAD WITH CULVERTS ALSO WASHED OUT.
            PORTION OF YELLOW CREEK ROAD WASHED OUT.

0905 PM     HAIL             3 ESE DWTN RAPID CITY   44.06N 103.17W
07/04/2019  M1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

0905 PM     TSTM WND GST     4 S DOWNTOWN RAPID CITY 44.02N 103.24W
07/04/2019  M53 MPH          PENNINGTON         SD   NWS EMPLOYEE

0906 PM     TSTM WND GST     RAPID CITY AIRPORT      44.05N 103.06W
07/04/2019  M62 MPH          PENNINGTON         SD   ASOS

0909 PM     TSTM WND GST     1 E DOWNTOWN RAPID CITY 44.07N 103.21W
07/04/2019  M52 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

1005 PM     TSTM WND GST     8 S WALL                43.88N 102.24W
07/04/2019  M70 MPH          PENNINGTON         SD   MESONET

            TIME ESTIMATED FROM RADAR

1014 PM     TSTM WND GST     WALL                    43.99N 102.24W
07/04/2019  E65 MPH          PENNINGTON         SD   TRAINED SPOTTER

1038 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
07/04/2019  M79 MPH          JACKSON            SD   TRAINED SPOTTER

1045 PM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
07/04/2019  M79 MPH          HAAKON             SD   ASOS

1052 PM     FLASH FLOOD      STURGIS                 44.41N 103.51W
07/04/2019                   MEADE              SD   BROADCAST MEDIA

            FAST MOVING WATER OVER THE ROADS ON THE WEST SIDE OF
            STURGIS. AT WOODLAND PARK, LOTS OF DEBRIS CLOGGING
            CULVERTS AND BACKED UP AGAINST GUARD RAILS

1100 PM     FLASH FLOOD      STURGIS                 44.41N 103.51W
07/04/2019                   MEADE              SD   EMERGENCY MNGR

            7TH STREET CLOSED DUE TO WATER OVER THE ROAD. WATER
            FLOWING OVER HIGHWAY 34 BETWEEN STURGIS AND FORT MEADE.
            DEBRIS FLOWING DOWN BEAR BUTTE CREEK.

1119 PM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
07/04/2019  M55 MPH          JACKSON            SD   TRAINED SPOTTER

1124 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
07/04/2019  E65 MPH          HAAKON             SD   TRAINED SPOTTER

1124 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
07/04/2019  M104 MPH         HAAKON             SD   TRAINED SPOTTER

            LOTS OF TREES DAMAGED, BRANCHES BROKEN, POWER LINES
            DOWN.

1124 PM     TSTM WND DMG     1 NE MIDLAND            44.08N 101.14W
07/04/2019                   HAAKON             SD   TRAINED SPOTTER

            LOTS OF TREES DAMAGED, BRANCHES BROKEN, POWER LINES
            DOWN.

0515 AM     HEAVY RAIN       7 WSW FOLSOM            43.80N 102.99W
07/05/2019  M1.33 INCH       CUSTER             SD   COCORAHS

            RAINFALL LAST 24 HOURS.

0610 AM     HEAVY RAIN       1 ESE DWTN RAPID CITY   44.08N 103.21W
07/05/2019  M2.03 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

            RAINFALL TOTAL YESTERDAY

0613 AM     HEAVY RAIN       3 WNW KADOKA            43.85N 101.56W
07/05/2019  M1.00 INCH       JACKSON            SD   COCORAHS

            RAINFALL LAST 24 HOURS.

0630 AM     HEAVY RAIN       4 NE ROCKERVILLE        44.00N 103.31W
07/05/2019  M1.74 INCH       PENNINGTON         SD   COCORAHS

            RAINFALL LAST 24 HOURS.

0630 AM     HEAVY RAIN       1 NE DWTN RAPID CITY    44.10N 103.21W
07/05/2019  M2.32 INCH       PENNINGTON         SD   COCORAHS

            RAINFALL LAST 24 HOURS.

0645 AM     HEAVY RAIN       7 NE SMITHWICK          43.37N 103.14W
07/05/2019  M1.45 INCH       FALL RIVER         SD   COCORAHS

            RAINFALL LAST 24 HOURS.

0645 AM     HEAVY RAIN       6 SSW MYSTIC            44.00N 103.71W
07/05/2019  M1.18 INCH       PENNINGTON         SD   COCORAHS

            RAINFALL LAST 24 HOURS.

0700 AM     HEAVY RAIN       5 ESE DWTN RAPID CITY   44.05N 103.13W
07/05/2019  M2.68 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       5 ESE PIEDMONT          44.21N 103.30W
07/05/2019  M2.79 INCH       MEADE              SD   COCORAHS

0700 AM     HEAVY RAIN       4 NE DWTN RAPID CITY    44.12N 103.18W
07/05/2019  M2.32 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       3 WNW DWTN RAPID CITY   44.10N 103.29W
07/05/2019  M2.20 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       2 SSE DWTN RAPID CITY   44.05N 103.21W
07/05/2019  M2.12 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       3 WNW DWTN RAPID CITY   44.09N 103.27W
07/05/2019  M1.99 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       5 SW DWTN RAPID CITY    44.03N 103.30W
07/05/2019  M1.91 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       6 ESE BOX ELDER         44.09N 102.96W
07/05/2019  M1.75 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       6 SW DWTN RAPID CITY    44.02N 103.32W
07/05/2019  M1.74 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       7 W DWTN RAPID CITY     44.08N 103.37W
07/05/2019  M1.49 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       TILFORD                 44.30N 103.43W
07/05/2019  M1.50 INCH       MEADE              SD   COCORAHS

0700 AM     HEAVY RAIN       12 SE BUFFALO GAP       43.37N 103.14W
07/05/2019  M1.45 INCH       FALL RIVER         SD   COCORAHS

0700 AM     HEAVY RAIN       22 SSW WASTA            43.78N 102.61W
07/05/2019  M1.37 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       2 ENE MIDLAND           44.08N 101.12W
07/05/2019  M1.35 INCH       HAAKON             SD   COCORAHS

0700 AM     HEAVY RAIN       10 ESE HERMOSA          43.78N 103.00W
07/05/2019  M1.33 INCH       CUSTER             SD   COCORAHS

0700 AM     HEAVY RAIN       HOT SPRINGS             43.43N 103.48W
07/05/2019  M1.30 INCH       FALL RIVER         SD   COCORAHS

0700 AM     HEAVY RAIN       6 NNE DWTN RAPID CITY   44.16N 103.18W
07/05/2019  M1.29 INCH       MEADE              SD   COCORAHS

0700 AM     HEAVY RAIN       8 WNW HILL CITY         43.98N 103.73W
07/05/2019  M1.18 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       1 E WINNER              43.37N  99.83W
07/05/2019  M1.07 INCH       TRIPP              SD   COCORAHS

0700 AM     HEAVY RAIN       10 WNW DWTN RAPID CITY  44.13N 103.40W
07/05/2019  M1.06 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       3 NNW LEAD              44.39N 103.79W
07/05/2019  M1.04 INCH       LAWRENCE           SD   COCORAHS

0700 AM     HEAVY RAIN       3 WNW KADOKA            43.85N 101.56W
07/05/2019  M1.00 INCH       JACKSON            SD   COCORAHS

0700 AM     HEAVY RAIN       4 W HOT SPRINGS         43.43N 103.56W
07/05/2019  M0.96 INCH       FALL RIVER         SD   COCORAHS

0700 AM     HEAVY RAIN       3 SE PHILIP             44.02N 101.63W
07/05/2019  M0.93 INCH       HAAKON             SD   COCORAHS

0700 AM     HEAVY RAIN       7 ENE NEWELL            44.75N 103.29W
07/05/2019  M0.88 INCH       BUTTE              SD   COCORAHS

0700 AM     HEAVY RAIN       7 NNE BATESLAND         43.23N 102.05W
07/05/2019  M0.84 INCH       BENNETT            SD   COCORAHS

0700 AM     HEAVY RAIN       14 ENE MARTIN           43.25N 101.47W
07/05/2019  M0.83 INCH       BENNETT            SD   COCORAHS

0700 AM     HEAVY RAIN       2 SSW NORRIS            43.44N 101.22W
07/05/2019  M0.83 INCH       MELLETTE           SD   COCORAHS

0700 AM     HEAVY RAIN       HERMOSA                 43.84N 103.19W
07/05/2019  M0.81 INCH       CUSTER             SD   COCORAHS

0700 AM     HEAVY RAIN       4 SSW HILL CITY         43.87N 103.61W
07/05/2019  M0.70 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       VALE                    44.62N 103.40W
07/05/2019  M0.66 INCH       BUTTE              SD   COCORAHS

0700 AM     HEAVY RAIN       4 NNW WHITEWOOD         44.52N 103.67W
07/05/2019  M0.51 INCH       LAWRENCE           SD   COCORAHS

0700 AM     HEAVY RAIN       1 SSE BELLE FOURCHE     44.66N 103.84W
07/05/2019  M0.66 INCH       BUTTE              SD   COCORAHS

0700 AM     HEAVY RAIN       20 SSE BISON            45.25N 102.31W
07/05/2019  M0.51 INCH       PERKINS            SD   COCORAHS

0700 AM     HEAVY RAIN       10 NNW WINNER           43.51N  99.94W
07/05/2019  M0.66 INCH       TRIPP              SD   COCORAHS

0700 AM     HEAVY RAIN       15 SSE BELVIDERE        43.63N 101.16W
07/05/2019  M0.64 INCH       MELLETTE           SD   COCORAHS

0700 AM     HEAVY RAIN       14 SSE MISSION          43.12N 100.55W
07/05/2019  M0.64 INCH       TODD               SD   COCORAHS

0700 AM     HEAVY RAIN       17 NW WHITE RIVER       43.74N 100.99W
07/05/2019  M0.59 INCH       MELLETTE           SD   COCORAHS

0700 AM     HEAVY RAIN       24 SW BISON             45.28N 102.81W
07/05/2019  M0.56 INCH       PERKINS            SD   COCORAHS

0700 AM     HEAVY RAIN       7 NNW DWTN SPEARFISH    44.59N 103.91W
07/05/2019  M0.55 INCH       LAWRENCE           SD   COCORAHS

0700 AM     HEAVY RAIN       36 W FAITH              45.01N 102.77W
07/05/2019  M0.55 INCH       MEADE              SD   COCORAHS

0700 AM     HEAVY RAIN       13 ENE WHITE RIVER      43.64N 100.51W
07/05/2019  M0.53 INCH       MELLETTE           SD   COCORAHS

0753 AM     HEAVY RAIN       HILL CITY               43.93N 103.58W
07/05/2019  M0.84 INCH       PENNINGTON         SD   NWS EMPLOYEE

0800 AM     FLOOD            2 N ARDMORE             43.05N 103.66W
07/05/2019                   FALL RIVER         SD   LAW ENFORCEMENT

            HWY 71 CLOSED NEAR 471 WATER RUNNING OVER THE ROADWAY

0836 AM     HEAVY RAIN       2 E COTTONWOOD          43.96N 101.86W
07/05/2019  M1.23 INCH       JACKSON            SD   CO-OP OBSERVER

0836 AM     HEAVY RAIN       5 E ELM SPRINGS         44.32N 102.42W
07/05/2019  M1.07 INCH       MEADE              SD   CO-OP OBSERVER

0837 AM     HEAVY RAIN       HILL CITY               43.94N 103.57W
07/05/2019  M1.09 INCH       PENNINGTON         SD   CO-OP OBSERVER

0838 AM     HEAVY RAIN       3 ENE KYLE              43.44N 102.14W
07/05/2019  M0.96 INCH       OGLALA LAKOTA      SD   CO-OP OBSERVER

0838 AM     HEAVY RAIN       2 W OPAL                44.89N 102.49W
07/05/2019  M0.50 INCH       MEADE              SD   CO-OP OBSERVER

0839 AM     HEAVY RAIN       7 E LAKEVIEW            43.11N 100.61W
07/05/2019  M1.06 INCH       TODD               SD   CO-OP OBSERVER

0839 AM     HEAVY RAIN       MOUNT RUSHMORE          43.88N 103.46W
07/05/2019  M1.31 INCH       PENNINGTON         SD   CO-OP OBSERVER

0840 AM     HEAVY RAIN       ORAL                    43.40N 103.27W
07/05/2019  M1.36 INCH       FALL RIVER         SD   CO-OP OBSERVER

0841 AM     HEAVY RAIN       1 ESE PACTOLA RESERVOIR 44.06N 103.48W
07/05/2019  M0.88 INCH       PENNINGTON         SD   CO-OP OBSERVER

0841 AM     HEAVY RAIN       4 NW DOWNTOWN RAPID CIT 44.11N 103.28W
07/05/2019  M1.91 INCH       PENNINGTON         SD   CO-OP OBSERVER

0843 AM     HEAVY RAIN       RED OWL                 44.70N 102.55W
07/05/2019  M0.90 INCH       MEADE              SD   CO-OP OBSERVER

1010 AM     HEAVY RAIN       STURGIS                 44.41N 103.51W
07/05/2019  M5.25 INCH       MEADE              SD   BROADCAST MEDIA

1047 AM     FLOOD            5 SE DWTN RAPID CITY    44.03N 103.15W
07/05/2019                   PENNINGTON         SD   PUBLIC

            RAPID CREEK OUT OF ITS BANKS NEAR THE WATER TREATMENT
            PLANT

&&

BUNKERS
Local storm report, Jul 5, 11:16 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1216 PM MDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLOOD            1 ESE DWTN RAPID CITY   44.08N 103.21W
07/04/2019                   PENNINGTON         SD   PUBLIC

            EAST ST. PATRICK STREET INUNDATED WITH STANDING WATER.
            NUMEROUS CARS STALLED AND STUCK NEAR THE SCHOOL OF MINES

&&

ME
Local storm report, Jul 5, 11:27 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1227 PM MDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 E PIEDMONT            44.23N 103.35W
07/05/2019  M2.77 INCH       MEADE              SD   PUBLIC

&&

ME
Local storm report, Jul 5, 11:28 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1228 PM MDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HEAVY RAIN       SMITHWICK               43.30N 103.22W
07/05/2019  M5.00 INCH       FALL RIVER         SD   PUBLIC

&&

ME
Local storm report, Jul 5, 11:47 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1247 PM MDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     FLASH FLOOD      1 NNW STURGIS           44.42N 103.52W
07/04/2019                   MEADE              SD   EMERGENCY MNGR

            BEAR BUTTE CREEK OVER 7TH STREET BRIDGE.

1144 PM     FLASH FLOOD      1 NNW STURGIS           44.42N 103.52W
07/04/2019                   MEADE              SD   EMERGENCY MNGR

            7TH STREET IN STURGIS AT BEAR BUTTE CREEK UNDERWATER.

0111 AM     FLASH FLOOD      1 NE STURGIS            44.42N 103.50W
07/05/2019                   MEADE              SD   SOCIAL MEDIA

            WATER COVERED SLY STREET CROSSING AT BEAR BUTTE CREEK.

0549 AM     FLOOD            1 ENE STURGIS           44.42N 103.50W
07/05/2019                   MEADE              SD   SOCIAL MEDIA

            WATER INNUNDATED CITY PARK IN STURGIS

0945 AM     FLOOD            1 E STURGIS             44.41N 103.49W
07/05/2019                   MEADE              SD   EMERGENCY MNGR

            WATER AND DEBRIS OVER HIGHWAY 34.

&&

MLS
Special weather statement, Jul 5, 12:12 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
112 PM MDT Fri Jul 5 2019

SDZ024-025-072-073-052000-
Northern Black Hills SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
112 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 200 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Galena, or 7 miles southwest of Sturgis, moving east at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Summerset, Piedmont, Galena, Tilford, Dalton Lake, Fort
Meade and Apple Springs.

This includes Interstate 90 in South Dakota between Mile Markers 31
and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4422 10368 4441 10365 4445 10323 4418 10323
TIME...MOT...LOC 1912Z 268DEG 12KT 4432 10358

Rudge

The radar

The Rapid City radar (KUDX), 198 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
July 5, 12:20 PM MST
Where
Campbell County, 9 mi SSE of Weston
Measured
1.25 in hail
Reported by
Public
Coordinates
44.510, -105.260

Wind gusts around 50 mph also broke tree branches.

Thunderstorm Wind, Crook

When
July 5, 1:28 PM MST
Where
Crook County, Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.680, -104.600

Wind gusts were estimated at 60 mph.

Hail, Crook

When
July 5, 2:15 PM MST
Where
Crook County, Aladdin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.640, -104.180

Hail, Crook

When
July 5, 2:23 PM MST
Where
Crook County, 2 mi NE of Sundance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.431, -104.351

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837466, 837470, 837471, 837474.